Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 56, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 7, 2018, 4:33 PM EDT for Braxton County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 4:33 PM EDT (20:33 UTC)
- Expired
- Aug 7, 2018, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:15 PM EDT | FLASH FLOOD | Gassaway, WV | SEVERAL ROADS IN DOWNTOWN GASSAWAY CLOSED DUE TO FLOODING. |
| Aug 7, 5:45 PM EDT | FLASH FLOOD | 1 Ese Sutton, WV | SEVERAL SPOTS ALONG ROUTE 4 CLOSED IN SUTTON DUE TO FLOODING. |
| Aug 7, 5:45 PM EDT | FLASH FLOOD | Gassaway, WV | ROUTE 4 CLOSED FROM I79 RAMP (EXIT 62) TO THE FAR END OF TOWN, WITH UP TO THREE FEET OF WATER ON ROAD. SEVERAL ROCKSLIDES AND MUDSLIDES HAVE ALSO BEEN REPORTED ALONG ROUTE 4. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347 WGUS51 KRLX 072033 FFWRLX WVC007-072330- /O.NEW.KRLX.FF.W.0056.180807T2033Z-180807T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 433 PM EDT TUE AUG 7 2018 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... Central Braxton County in north central West Virginia... * Until 730 PM EDT. * At 433 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Sutton, Gassaway and Wilsie. This includes the following streams and drainages...Left Fork Steer Creek...Upper Sleith Fork...O'Brien Fork...Sugar Creek...O'Brein Fork...Granny Creek...Rush Fork...Toms Run...Little Birch River... Grasslick Run...Old Woman Run...Dry Fork...Triplett Fork...Plantation Fork...Big Run...Saltlick Creek...Elk River...Walnut Fork...Joes Fork...Lower Sleith Fork and Left Fork Wolf Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3869 8064 3860 8066 3866 8091 3873 8089 $$ 30
2 follow-up statements
652 WGUS71 KRLX 072200 FFSRLX Flash Flood Statement National Weather Service Charleston WV 600 PM EDT TUE AUG 7 2018 WVC007-072330- /O.CON.KRLX.FF.W.0056.000000T0000Z-180807T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Braxton WV- 600 PM EDT TUE AUG 7 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR CENTRAL BRAXTON COUNTY... At 547 PM EDT, emergency management reported flash flooding along State Route 4 between Gassaway and Sutton, with portions of the road closed. A rainfall gauge in the area showed around 2.25 inches of rain fell in under an hour. Flash flooding is already occurring. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. Mudslides have been reported along State Route 4. Some locations that will experience flooding include... Sutton, Gassaway and Wilsie. This includes the following streams and drainages...Left Fork Steer Creek...Upper Sleith Fork...O'Brien Fork...Sugar Creek...O'Brein Fork...Granny Creek...Rush Fork...Toms Run...Little Birch River... Grasslick Run...Old Woman Run...Dry Fork...Triplett Fork...Plantation Fork...Big Run...Saltlick Creek...Elk River...Walnut Fork...Joes Fork...Lower Sleith Fork and Left Fork Wolf Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3869 8064 3860 8066 3866 8091 3873 8089 $$ 30
467 WGUS71 KRLX 072320 FFSRLX Flash Flood Statement National Weather Service Charleston WV 720 PM EDT TUE AUG 7 2018 WVC007-072330- /O.EXP.KRLX.FF.W.0056.000000T0000Z-180807T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Braxton WV- 720 PM EDT TUE AUG 7 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL BRAXTON COUNTY WILL EXPIRE AT 730 PM EDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3869 8064 3860 8066 3866 8091 3873 8089 $$ 30
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:00 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 7, 4:00 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Charleston WV 400 PM EDT Tue Aug 7 2018 .SYNOPSIS... Widespread showers and storms ahead of a cold front Wednesday and Thursday. Deep low pressure system will develop over the central plain and OH Valley by the end of the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1210 PM Tuesday... Overall, no significant changes to the previous near term forecast. Outflow boundary from earlier convection has moved south across the CWA this morning, and is along mountain zones. Convection is starting to break out already this afternoon, particularly along this boundary. Near term models continuing to indicate more organized convection breaking out this afternoon across southeast Ohio, and moving into our area by late this afternoon/early evening. Overall, severe threat is low with weak shear, but with plenty of instability, cannot rule out a storm becoming tall enough for a wind threat. Bulk of convection should generally decrease in coverage late tonight, but Wednesday looks to be another day with scattered showers and thunderstorms, as additional waves move through the region. Strengthening flow aloft on Wednesday could result in a severe threat, more so than today. Storms both days will contain brief heavy downpours, and could create localized flash flooding issues. With flash flood guidance averaging around 2 inches or greater in a 3 hour period, and with expected flow on Wednesday, do not anticipate a watch at this point. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 341 PM Tuesday... Wx charts show H250 to H500 trough extending from the Great Lakes, south into the OH Valley bu 00Z Thu. Models suggest very juicy airmass will remain in place with dewpoints just below 70F, and PWATs reaching 2 inches. Although diurnal heating, available moisture and orographic lift could produce showers and thunderstorms, an approaching cold front could provide with enough forcing/convergence to maintain convection Wed night. Therefore, went with likely PoPs as Tuesday's afternoon convection will be moving towards our eastern mountains Wed night, and chance PoPs and decreasing from west to east on Thursday. These conditions will likely provide with heavy rain and localized water issues. By Thursday, low-level moisture does remain in place, while another H500 vorticity max moves west to east across southern WV. Therefore, showers and storms are again possible Thursday from the West Virginia mountains across to the Tug Fork Valley. Weak high pressure tries to build up the Ohio Valley Thursday night, clearing out this region, though dew points will remain high, yielding another sticky morning. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 355 PM Tuesday... The aforementioned mid to upper trough digs further south and east positioning its axis across our CWA by Friday. Summer like temperatures will continue through the weekend. Models continue to develop a sfc low pressure over the MS Valley Friday, moving slowly east into the OH Valley through the weekend. GFS and ECMWF are in agreement on the development, movement and strength of this low system. With this pattern, expect showery conditions with afternoon/evening thunderstorms. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 120 PM Tuesday... Showers and thunderstorms are ramping back up in coverage again. Expect brief IFR/LIFR conditions in storms, along with strong/gusty winds. Bulk of convection will decrease in coverage after 06Z, but will ramp back up again particularly after 12Z. As with previous forecast, only included MVFR fog at sheltered valleys tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and storms today will vary and amendments are likely. More widespread fog could form tonight than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H M H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M H H M M H M H H M M L PKB CONSISTENCY M M H H H H H H H H H H CKB CONSISTENCY M M M M H H H H H H H H AFTER 18Z WEDNESDAY... IFR possible in showers and storms Wednesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/SL NEAR TERM...SL SHORT TERM...ARJ LONG TERM...ARJ AVIATION...SL
Hazardous weather outlook, Aug 7, 4:32 AM EDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Charleston WV 432 AM EDT Tue Aug 7 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-519-521-522-525-526-080845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Nicholas-Northwest Webster- Southeast Webster-Northwest Randolph-Southeast Randolph- 432 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms today into tonight will contain heavy rainfall and could lead to isolated flash flooding. The stronger storms this afternoon and evening may also produce strong wind gusts capable of bringing down trees and power lines. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms on Wednesday will contain heavy rainfall and could lead to isolated flash flooding. The stronger storms may also produce strong wind gusts capable of bringing down trees and power lines. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>518-520-523-524-080845- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Southeast Nicholas-Northwest Pocahontas- Southeast Pocahontas- 432 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms today into tonight will contain heavy rainfall and could lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms on Wednesday will contain heavy rainfall and could lead to isolated flash flooding. The stronger storms may also produce strong wind gusts capable of bringing down trees and power lines. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 7, 1:09 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
109 PM EDT TUE AUG 7 2018
WVZ030>032-039-040-071800-
Barbour-Harrison-Taylor-Upshur-Lewis-
109 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR...NORTHEASTERN
LEWIS...NORTHERN UPSHUR...WESTERN BARBOUR AND HARRISON COUNTIES...
At 109 PM EDT, a strong thunderstorm was located over Nutter Fort, or
over Clarksburg, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Clarksburg, Buckhannon, Weston, Philippi, Audra State Park,
Bridgeport, Shinnston, Stonewood, Nutter Fort, Anmoore, Jackson Mill,
Stonewall Jackson, West Milford, Lost Creek, Jane Lew, Flemington,
Valley Falls, Wolf Summit, Meadland and McGee.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 91 and 129.
Route 50 in West Virginia between mile markers 71 and 82.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3939 8009 3939 8007 3897 8004 3896 8059
3933 8046 3940 8022 3939 8019 3940 8012
3941 8011
TIME...MOT...LOC 1709Z 273DEG 18KT 3925 8034
08Special weather statement, Aug 7, 4:05 PM EDT, 28 minutes before
.Special Weather Statement
National Weather Service Charleston WV
405 PM EDT TUE AUG 7 2018
WVZ015-016-072030-
Roane-Kanawha-
405 PM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN KANAWHA AND
SOUTHWESTERN ROANE COUNTIES...
At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Sissonville to near
Cross Lanes. Movement was east at 20 mph.
Winds in excess of 45 mph are possible with these storms. This may
be enough to bring down small limbs and weakly rooted or diseased
trees.
Locations impacted include...
Charleston, Nitro, South Charleston, Dunbar, Sissonville, Clendenin,
Cross Lanes, Pinch, Elkview, Amma and Coal Fork.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 27.
Interstate 77 in West Virginia between mile markers 101 and 114.
Interstate 64 in West Virginia between mile markers 46 and 50.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3847 8173 3849 8173 3861 8149 3857 8115
3833 8149 3841 8188
TIME...MOT...LOC 2003Z 279DEG 29KT 3857 8150 3845 8173
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:09 PM EDT | Special Weather Statement | RLX | Harrison, Lewis | 51 min |
| Aug 7, 4:05 PM EDT | Special Weather Statement | RLX | Kanawha | 25 min |
| Aug 7, 4:36 PM EDT | Special Weather Statement | RLX | Clay | 24 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.